Thunderstorm Wind, Lehigh
- When
- August 2, 6:20 PM EST
- Where
- Lehigh County, Countywide
- Measured
- 57 kt (66 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.617, -75.583
A severe thunderstorm knocked down numerous trees and wires throughout Lehigh County. The greatest damage occurred south and west of Allentown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down numerous trees and wires throughout Lehigh County. The greatest damage occurred south and west of Allentown. Several large trees were knocked down in Lower Macungie Township. Western Salisbury Township was also hard hit with many trees and wires down. About a half dozen roads were closed including the 24th Street Bridge between the township and Allentown. Pennsylvania Power and Light reported about 9,700 of its customers lost power because of the storm with the greatest concentration in Lehigh County in southern Allentown and Emmaus. Only a third of their customers had power restored by 1030 p.m. EDT that evening and power was completely restored to the last 1,000 on the 4th. Five people in Allentown were rescued from a stuck elevator after the power was lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 2:22 PM EST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT FRI AUG 2 2002
AS OF 200 PM SCT CONVTN HAS FIRED JUST N OF SUSSEX N AND JUST S OF
SUSSEX S. WL CARRY A REST OF TDA PERIOD FOR MOST IF NOT ALL ZONES
FOR CHC TRW...THEN A CHC ALL ZONES TNGT IN VIEW OF SOME UPPER
SUPPORT AND SFC FNT ENTERING THE AREA FM THE NW. SERN ZONES MAY HAVE
LESS CHC AFT THE EVENING BUT THIS CAN BE ADDRESSED ON EVE UPDATE.
ANY TSTMS MAY BE QUITE STG IN VIEW OF HI INSTABY AND CAPES.
FNT HANGS UP IN CNTRL PTNS OF THE CWA SAT AND WASHES OUT. PVA DRIFTS
THRU THE AREA SAT AND BEST MSTR DRIFTS S OVR SRN ZONES. WL CARRY A
CHC OF MAINLY AFTN TRW RDG/TTN/NEW BRUNSWICK LINE AND S..OTHERWISE
PTLY CLDY/PTLY SUNNY. CUD BE SOME EVENING CLDS SPCLY CNTRL/S SAT BUT
MO CLR CONDS ARE XPCD SAT NITE AS ANY CONVTV DEBRIS WANES...WITH
MOSUNNY SKIES FCST FOR SUN. NEXT FNT LOOKS TO BE MON NITE / ERY TUE
SO WL CONFINE POPS THERE FOR THE XTDD PD...WITH NICER WX AND MORE
SEASONABLE TEMPS TUE THRU FRI.
TEMPS...SLGTLY LESS HOT CONDS ARE XPCD TO PREVAIL SAT (ALTHO WARMER
THAN WE HAD FCST PREVIIOUSLY) AS NO REAL AMS CHG TAKES PLACE FOR
CNTRL/SRN ZONES...MAYBE A FEW DEGS COOLER FOR NWRN ZONES. WL CONT
THE EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED AREAS IN AND ARND PHL
THRU SAT...SINCE HEAT INDICES AGAIN REACH ARND 100 SAT...AND MINS
TNGT WON/T BE APPRECIABLY LWR THAN LAST NITE...WITH CONTD HI DPTS.
NEW NPWPHI WL BE ISSUED. PERHAPS A CPL DEGS LESS SUN FOR BOTH T AND
TD.
NOTHING UP FOR THE MARINE.
MPO 65 88 63 88 / 30 10 0 0
ABE 69 92 66 91 / 30 20 0 0
RDG 71 93 68 92 / 30 30 0 0
PHL 75 94 73 93 / 30 30 0 0
12N 68 90 65 90 / 30 10 0 0
SMQ 72 93 69 92 / 30 20 0 0
TTN 73 93 71 92 / 30 30 0 0
MIV 73 92 72 91 / 30 30 0 0
ACY 77 90 76 89 / 30 30 0 0
ILG 74 93 72 92 / 30 30 0 0
DOV 73 92 72 92 / 30 30 0 0
GED 74 93 73 93 / 30 30 0 0
ESN 74 93 73 92 / 30 30 0 0
.PHI...EXCESSIVE HEAT WARNING THROUGH SAT FOR THE HIGHLY URBANIZED
AREAS IN AND ARND PHL...CAMDEN...TRENTON AND WILMINGTON
(PAZ067>071...NJZ015-017-018-019 AND DEZ001).
MARINE...NONE.NJZ001-007-008-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 504 PM EDT FRI AUG 2 2002 ...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THAT INCLUDES THE COUNTIES OF SUSSEX..WARREN..AND MORRIS IN NORTHERN NEW JERSEY... SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN POCONOS AND SOUTHEASTERN NEW YORK STATE WILL DROP SOUTHEAST ACROSS NORTHERN NEW JERSEY THIS EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED BY SMALL HAIL AND POSSIBLE WIND GUSTS TO 60 MPH. RPW
The Philadelphia radar (KDIX), 124 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317941.